Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 45, NWS Paducah, KY

July 8, 2024Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 8, 2024, 1:54 PM CDT for Wayne County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2024, 1:54 PM CDT (18:54 UTC)
Expired
Jul 8, 2024, 5:51 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 12:17 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • The remnants of Beryl will impact the region beginning late Monday through Wednesday night. Tropical rains will be heavy at times, especially across southeast Missouri and southern Illinois. This could lead to some flooding issues developing.
  • A few severe storms will be possible as well late Monday and again Tuesday afternoon. Damaging winds and a few tornadoes will be the primary hazards.
  • Drying out and warming up back to typical mid-summer heat and humidity for the end of the work week into next weekend.
Area forecast discussion, Jul 8, 12:17 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1217 PM CDT Mon Jul 8 2024

.KEY MESSAGES...

- The remnants of Beryl will impact the region beginning late
  Monday through Wednesday night. Tropical rains will be heavy
  at times, especially across southeast Missouri and southern
  Illinois. This could lead to some flooding issues developing.

- A few severe storms will be possible as well late Monday and
  again Tuesday afternoon. Damaging winds and a few tornadoes
  will be the primary hazards.

- Drying out and warming up back to typical mid-summer heat and
  humidity for the end of the work week into next weekend.

&&

.UPDATE...
Issued at 1216 PM CDT Mon Jul 8 2024

Updated Aviation discussion for the 18z TAF issuance.

&&

.DISCUSSION...
Issued at 220 AM CDT Mon Jul 8 2024

Our two main weathermakers for the next few days are in clear
view this morning. A longwave upper trough to our northwest
stretching from south central Canada to northwestern Mexico and
Hurricane Beryl making its approach on the Texas Coastal Bend.
Mid 70s dewpoints over Arkansas also mark the end of our
relative humidity respite of the last few days. Dewpoints today
should work into the mid 70s by midday as overall column
moisture increases amid southerly sfc-300mb flow pulling from
the mid south and the richer moisture around the core of Beryl.

By this afternoon sufficient instability should have built in,
coupled with weak upper level ascent for showers and storms,
particularly over southeast Missouri. By this evening closer
proximity of the upper trough, the leading upper jet and the
remnants of Beryl significantly increase large scale ascent over
the region as the richer tropical moisture moves into the
region. A cold front to the northwest of the storm track looks
to also serve as a focusing mechanism for initial showers that
become more widespread through the night. With PWAT values 2.2
to 2.4 inches even fairly weak showers will be very efficient
and most guidance keeps some degree of precip over our southeast
Missouri counties in rainfall from 06z Tuesday through the
completion of the storms passage. Poor mid-level lapse rates
limit instability, but if sufficient surface based CAPE can
form over the southeastern part of the CWA there will be a risk
for tornadoes/damaging wind on Tuesday given the favorable
kinematics. Overall, meager convective instability may limit
the highest level precip values but the combo of strong jet
ascent, frontogenetic forcing and the column moisture of a
decaying tropical cyclone has the potential to produce higher-
end flood threat if everything comes together. In collaboration
with surrounding offices will be issuing a flood watch for about
the western 2/3rds of the CWA. Have a fair amount of
uncertainty about the eastern row or two of counties but it
serves as a reasonable buffer to the highest QPF forecast and
most likely area to see persistent heavy rain. The better chance
of deep convection and heavier instantaneous rates supports the
idea of including them with this issuance.

After Beryl moves through our conditions should dry out and
become a bit more pleasant. We will be at or slightly above
seasonal norms but may catch another reprieve from the higher
end humidity, for at least a few days before it oozes back into
the area by the upcoming weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1216 PM CDT Mon Jul 8 2024

For the 18z TAFs, isolated convection will continue to develop
across southeast MO this afternoon into early this evening. Some
of this activity may reach the vicinity of CGI, PAH, and EVV at
times before coverage wanes overnight. However, widespread
showers with embedded convection associated the the remnants of
Beryl will spread from SW to NE across the area Tuesday morning.

Rain will reduce vsbys to MVFR levels with cigs lowering to
MVFR as well at CGI, PAH, and MVN. Briefly lower vsby and cig
restrictions are possible under heavier thunderstorm activity.

S to SW winds at 6-10 kts will become light and variable
overnight. Winds will shift to the NE at 5-10 kts at CGI and
PAH Tuesday morning, while remaining variable at MVN, EVV, and
OWB.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from late tonight through Wednesday morning for
     ILZ075>078-080>094.
MO...Flood Watch from late tonight through Wednesday morning for
     MOZ076-086-087-100-107>112-114.
IN...Flood Watch from late tonight through Wednesday morning for
     INZ081-085-086.
KY...Flood Watch from late tonight through Wednesday morning for
     KYZ001>008-010-014-018.

&&

UPDATE...DWS
DISCUSSION...JGG
AVIATION...DWS
Hazardous weather outlook, Jul 8, 2:56 AM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
256 AM CDT Mon Jul 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090800-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
256 AM CDT Mon Jul 8 2024 /356 AM EDT Mon Jul 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Minor to moderate river flooding is forecast to continue
along parts of the Mississippi River. Refer to the River Flood
Warnings for details.

Isolated to scattered thunderstorms are expected Monday afternoon.
Rain and thunderstorms will become more widespread as the remnants
of Hurricane Beryl approach the region. Flash flooding is
possible and a flood watch has been issued for parts of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread moderate to heavy rain with embedded thunderstorms are
forecast across most of southeast Missouri and southern Illinois
Tuesday. Heavy rain and flash flooding will be possible. If enough
instability can form over parts of western Kentucky and southwest
Indiana severe thunderstorms with damaging wind and isolated
tornadoes will be possible. These storms also may produce heavy
rain that may lead to flash flooding.

Minor to moderate river flooding is forecast to continue and may
increase due to the remnants of Beryl.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for parts of the area, particularly
on Tuesday.

JGG

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:24 AM CDTFlood WatchPAHBallard, Carlisle, Crittenden, Fulton, Graves, Henderson and 5 more40 hr
Jul 8, 2:59 PM CDTSpecial Weather StatementPAHBallard46 min
Jul 8, 3:43 PM CDTAreal Flood AdvisoryPAHLivingston, McCracken2 hr
Jul 8, 4:42 PM CDTSpecial Weather StatementPAHTodd48 min
Jul 8, 4:47 PM CDTSevere Thunderstorm WarningPAHChristian, Todd32 min
Jul 8, 5:14 PM CDTSpecial Weather StatementPAHTodd31 min
Jul 8, 3:33 PM CDTSpecial Weather StatementPAHMassac, Pope42 min
Jul 8, 3:16 PM CDTFlash Flood WarningPAHBollinger, Cape Girardeau, Stoddard, Wayne3 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.